Montana, 2011

Hail and Damaging Wind in Montana, June 2, 2011

June 2, 2011 · NWS GGW · 8 events in 4 counties and zones

A moist and unstable atmosphere and a low pressure trough combined to develop strong thunderstorms, some of which evolved into linear segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moist and unstable atmosphere and a low pressure trough combined to develop strong thunderstorms, some of which evolved into linear segments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 2, 8:52 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 8:52 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
952 AM MDT THU JUN 2 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
UPDATE...BIGGEST CHANGES FOR THIS MORNINGS UPDATE WERE TO TREND
DOWN SKY AND POPS THIS MORNING ACROSS THE EAST GIVEN LARGELY CLEAR
SKIES THERE. ALSO TRENDED UP POST FRONTAL WINDS FOR THIS AFTERNOON
AND ISSUED A LAKE WIND ADVISORY FOR FORT PECK LAKE AS WINDS ARE
EXPECTED TO STAY UP THROUGH TOMORROW EVENING. GILCHRIST

PREVIOUS DISCUSSION...UPPER LOW DIGGING THROUGH THE GREAT
BASIN...WITH UPPER FLOW BACKING AND JET PUSHING INTO SOUTHERN
MONTANA. COLD FRONT ACROSS CENTRAL MONTANA WILL MAKE LITTLE
PROGRESS EASTWARD UNTIL LATE TODAY WITH THE STRONG SOUTH FLOW.
SURFACE WAVE WILL BE PUSHED NORTHWARD ALONG THE FRONT THIS
AFTERNOON AS UPPER TROF ALSO LIFTS NORTHWARD.

CONTINUES TO LOOK FAVORABLE FOR STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT TODAY MAINLY ACROSS THE NORTHEASTERN THIRD OF CWA.
FORECAST MODEL SOUNDINGS CONTINUE TO INDICATE A SIGNIFICANT AMOUNT
OF POTENTIAL INSTABILITY THROUGH EARLY AFTERNOON WHEN THE COLD
FRONT WILL FINALLY SWING THROUGH FROM WEST TO EAST...INITIATING
THUNDERSTORM DEVELOPMENT. SPEED SHEAR AND CAPE VALUES ARE
FAVORABLE FOR ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT. BY THE
TIME THUNDERSTORMS DEVELOP THE LOW LEVEL SOUTHEAST MOISTURE INFLUX
WILL BE TAPERED BY A DRY AIR INFLUX FROM THE GREAT BASIN. THIS
WILL ALLOW FOR INVERTED V TYPE SOUNDINGS...THUS GUSTY WINDS AS
WELL AS HAIL WILL BE THE MAIN THREATS WITH THUNDERSTORMS. THAT
BEING SAID ANY HEAVY RAIN THAT OCCURS WITH THUNDERSTORMS WILL BE
OF GREAT CONCERN GIVEN ALREADY SATURATED SOILS.

THUNDERSTORMS WILL QUICKLY EXIT INTO NORTH DAKOTA THIS EVENING
BUT CONTINUED UNSETTLED CONDITIONS CAN BE EXPECTED BEHIND THE
FRONT OVERNIGHT INTO FRIDAY AS THE UPPER LEVEL TROUGH LINGERS OVER
THE AREA. A STRONG LOW LEVEL JET WILL ALSO DEVELOP...DRIVING GUSTY
NORTHWEST WINDS. AGAIN THE GFS GUIDANCE WIND SPEEDS LOOK TOO
STRONG WITH THIS FEATURE...HOWEVER THERE IS ENOUGH POTENTIAL FOR
STRONG WINDS THAT IT WILL NEED TO BE MONITORED FOR A POSSIBLE
HIGHLIGHT. TEMPERATURES WILL ALSO BE COOLER ON FRIDAY AS COOLER
AIR IS ADVECTED IN OUT OF CANADA.

HIGH PRESSURE RETURNS FRIDAY NIGHT INTO SATURDAY WITH WINDS
DIMINISHING AND SHOWERS MOSTLY ENDING. TEMPERATURES WILL ALSO BE
WARMING AS RIDGING DEVELOPS OVER WESTERN MONTANA. THE EXCEPTION
WILL BE IN THE NORTHEAST WHERE A WEAK BACK DOOR FRONT SLIDES
SOUTH OF THE CANADIAN BORDER ON SATURDAY WHICH WILL KEEP
TEMPERATURES COOLER AND COULD TRIGGER A FEW SHOWERS. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS IN GOOD AGREEMENT SHOW A
LARGE UPPER LOW OVER THE HUDSON BAY AND A COLD FRONT ACROSS
SOUTHERN SASKATCHEWAN WHICH IS BEING PULLED EASTWARD BY THE LARGE
UPPER LOW. COLD FRONT IS FAIRLY WEAK AND SHOULD STAY PUT UNTIL
SUNDAY AFTERNOON WHEN IT WILL BE PUSHED TO THE NORTH BY A BUILDING
THERMAL RIDGE ACROSS CENTRAL MONTANA. SUNDAY AND MONDAY CONDITIONS
WILL REMAIN PARTLY CLOUDY WITH TEMPERATURES GETTING TO THE LOWER
TO MID 80S FOR THE FIRST TIME THIS YEAR ACROSS EASTERN MONTANA.

TUESDAY AND ONWARD...THE OOZ ECMWF BRINGS THE NEXT UPPER LOW INTO
MONTANA SLIGHTLY FASTER THEN THE 00Z GFS...HOWEVER MUCH BETTER
MODEL AGREEMENT THEN ON PREVIOUS SHIFTS AT LEAST FOR THE PERIOD
BETWEEN TUESDAY AND THURSDAY. MODELS HAVE CHANGED SLIGHTLY AND NOW
HAVE THE UPPER LOW MAKING IT A LITTLE FARTHER TO THE EAST AS IT
MOVE UP FROM THE GREAT BASIN THEN IN PREVIOUS RUNS. SO IT LOOKS
LIKE TUESDAY AFTERNOON THROUGH THURSDAY NIGHT WE WILL HAVE
CONTINUED CHANCES OF WIDE SPREAD SCATTERED SHOWERS AND
THUNDERSTORMS AS THIS SYSTEM SPINS OVER EASTERN MONTANA. MODELS
SHOW DIFFERENCES PAST THURSDAY NIGHT SO WENT WITH CLIMATOLOGY ON
THURSDAY NIGHT.

THE PROBLEM WITH ANOTHER SLOW MOVING UPPER LOW OVER EASTERN MONTANA
IS THE ACCUMULATING RAINFALL IT WILL LIKELY CREATE. THIS WILL ONLY
PROLONG OUR FLOODING CONCERNS ACROSS EASTERN MONTANA. RSMITH

&&

.AVIATION...
PRIMARILY VFR CONDITIONS EXPECTED TODAY WITH BRIEF IFR TO MVFR CONDITIONS
IN THE LATE AFTERNOON AND EVENING DUE TO THUNDERSTORMS. SOME OF
THESE STORMS COULD BECOME SEVERE. STRONG GUSTY WINDS AND HAIL WILL
BE THE PRIMARY THREAT. GENERAL WINDS WILL BE OUT OF THE SOUTHEAST
AROUND 10 TO 15 KTS OVERNIGHT BUT WILL SWITCH TO THE SOUTHWEST
BEHIND A FRONTAL PASSAGE AND QUICKLY BUMP UP TO 20 TO 30 KTS.
GAH/RSMITH

&&

.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF
MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO THE RAINFALL
THAT OCCURRED OVER THE RECENT HOLIDAY WEEKEND. FLOOD WARNINGS ARE
IN EFFECT.

THE MISSOURI RIVER BELOW FORT PECK DAM TO THE NORTH DAKOTA STATE
LINE WILL SEE A RISE IN THE RIVER WITH WATER RELEASES FROM FORT
PECK RESERVOIR. SEE LATEST HYDROLOGIC OUTLOOK FOR FURTHER DETAILS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT FRIDAY
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 2, 2:35 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
335 AM MDT THU JUN 2 2011

MTZ016-017-059>061-030945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
335 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS OCCURRING ONCE AGAIN ON SMALL STREAMS IN VALLEY AND
PHILLIPS COUNTIES...ALONG WITH THE MILK RIVER FROM JUST BELOW
SACO TO THE CONFLUENCE WITH THE MISSOURI RIVER.

WEST WINDS WILL INCREASE TO NEAR LAKE WIND CRITERIA OF 20 MPH
FOLLOWING A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-030945-
PETROLEUM-GARFIELD-
335 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL STREAMS
THROUGH THE WEEK.

WEST WINDS WILL INCREASE TO NEAR LAKE WIND CRITERIA OF 20 MPH
FOLLOWING A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-030945-
DAWSON-PRAIRIE-WIBAUX-
335 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT
PUSHES INTO THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL AND OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-030945-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
335 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT
PUSHES INTO THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL AND OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

WEST WINDS WILL INCREASE TO NEAR LAKE WIND CRITERIA OF 20 MPH
FOLLOWING THE COLD FRONT LATE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE REGION ON FRIDAY.

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASES RELEASES FROM FORT PECK RESERVOIR. A
HYDROLOGIC OUTLOOK HAS BEEN ISSUED FOR THE MISSOURI RIVER FROM
DOWNSTREAM OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-030945-
DANIELS-SHERIDAN-
335 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AFTERNOON THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT
PUSHES INTO THE REGION. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS...HAIL AND OR HEAVY RAINFALL AS THEY PASS THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 12:36 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
136 PM MDT THU JUN 2 2011

MTZ016-060-022000-
PHILLIPS-
136 PM MDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 200 PM MDT.

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF HAYS...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PHILLIPS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4801 10844 4822 10845 4823 10842 4825 10842
      4837 10818 4812 10794 4797 10843 4799 10845
TIME...MOT...LOC 1934Z 240DEG 25KT 4812 10841

GAH
WEATHER.GOV/GLASGOW
Special weather statement, Jun 2, 12:40 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
140 PM MDT THU JUN 2 2011

MTZ016-060-022015-
PHILLIPS-
140 PM MDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 215 PM MDT.

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF ZORTMAN...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4798 10803 4776 10784 4760 10841 4775 10854
TIME...MOT...LOC 1939Z 240DEG 25KT 4772 10836

GAH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 94 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
June 2, 1:20 PM MST to 1:30 PM MST
Where
Phillips County, 1 mi SSW of Malta to 1 mi ESE of Malta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.337, -107.878

Dime- to quarter-sized hail fell for at least 10 minutes along this path about 1 mile south of Malta and began to accumulate.

Hail, Phillips

When
June 2, 1:40 PM MST
Where
Phillips County, 7 mi E of Malta
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
48.350, -107.718

Thunderstorm Wind, Valley

When
June 2, 3:08 PM MST
Where
Valley County, 10 mi SE of Glasgow
Measured
50 kt (58 mph) measured gust
Reported by
Law Enforcement
Coordinates
48.098, -106.477

Measured by the Valley County Sheriff on a Davis Weather Station.

Hail, Prairie

When
June 2, 3:12 PM MST
Where
Prairie County, 0.84 mi NW of Terry
Measured
1.75 in hail
Reported by
Public
Coordinates
46.790, -105.310

Hail, Valley

When
June 2, 3:17 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Hail, Prairie

When
June 2, 4:00 PM MST
Where
Prairie County, 6.22 mi NNW of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.760, -105.010

Hail, Prairie

When
June 2, 4:00 PM MST
Where
Prairie County, 11.69 mi NNE of Mildred
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.840, -104.870

Hail, Wibaux

When
June 2, 4:46 PM MST to 4:56 PM MST
Where
Wibaux County, Wibaux
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Nickel size hail fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322527, 328293, 333444, 328296, 328299, 328300, 328301, 328304.